Minnesota, 2006

Hail and Damaging Wind in Minnesota, June 6, 2006

June 6, 2006 · NWS FGF · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 8:30 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 5, 8:30 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 PM CDT MON JUN 5 2006

.UPDATE...MOST SURFACE BASED CONVECTION IS DECREASING ACROSS THE
REGION THOUGH A FEW STORMS REQUIRE WATCHING IN SHORT TERM. MU CAPE
IS DECREASING NICELY WHILE CAPE LIFTED FROM 850 MB IN MODELS IS
NIL ALREADY. WESTERLY FLOW INTO THE BOUNDARY LAYER IS HELPING
STABILIZE THE AIR MASS AND SCATTERED THUNDER EAST OF RED RIVER
APPEARS THE WORST CASE SCENARIO IN AN HOUR OR TWO. SO TRIMMED
THUNDER EASTWARD... DECREASED POPS AND DROPPED OUT ANY SEVERE
WORDING FROM GRIDS/ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 5, 6:02 AM CST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 7:39 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
839 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
06/05/2006  M0.75 INCH       POLK               MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Jun 5, 8:03 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
903 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          8 ENE SHELDON           46.63N 97.34W
06/05/2006  F0               RANSOM             ND   LAW ENFORCEMENT

            A DEPUTY REPORTED A BRIEF TOUCHDOWN WEST SOUTHWEST OF
            LEONARD ALONG THE CASS AND RANSOM COUNTY LINE.

0735 PM     TORNADO          2 WSW LEONARD           46.64N 97.28W
06/05/2006  F0               CASS               ND   LAW ENFORCEMENT

            A DEPUTY REPORTED A BRIEF TOUCHDOWN WEST SOUTHWEST OF
            LEONARD ALONG THE RANSOM AND CASS COUNTY LINE.

&&

GGUST
Local storm report, Jun 5, 8:58 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
958 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     4 NNW GRAND FORKS       47.97N 97.11W
06/05/2006  M59 MPH          GRAND FORKS        ND   MESONET

            PEAK GUST MEASURED BY NDDOT RWIS WIND SENSOR ON I-29 AT
            MILE MARKER 145.

&&

GGUST
Local storm report, Jun 5, 9:34 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1034 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             8 SSE HANKINSON         45.96N 96.83W
06/05/2006  E1.00 INCH       RICHLAND           ND   PUBLIC

            PENNY TO QUARTER SIZED HAIL FELL FOR ABOUT 10 MINUTES.

&&

GGUST
Local storm report, Jun 5, 9:41 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1041 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     SABIN                   46.78N 96.65W
06/05/2006                   CLAY               MN   TRAINED SPOTTER

            NUMEROUS 4 INCH TREE BRANCHES BROKEN OFF.

&&

GGUST
Local storm report, Jun 5, 10:45 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1145 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E HANKINSON           46.07N 96.85W
06/05/2006  E0.75 INCH       RICHLAND           ND   PUBLIC

0209 PM     HAIL             3 NW FOXHOME            46.31N 96.35W
06/05/2006  E1.00 INCH       WILKIN             MN   TRAINED SPOTTER

0228 PM     HAIL             HORACE                  46.76N 96.90W
06/05/2006  E0.75 INCH       CASS               ND   LAW ENFORCEMENT

0230 PM     HAIL             2 NE ROTHSAY            46.50N 96.26W
06/05/2006  E0.75 INCH       OTTER TAIL         MN   PUBLIC

0240 PM     TSTM WND DMG     SABIN                   46.78N 96.65W
06/05/2006                   CLAY               MN   TRAINED SPOTTER

            NUMEROUS 4 INCH TREE BRANCHES BROKEN OFF.

0321 PM     HAIL             1 S TENNEY              46.03N 96.45W
06/05/2006  E1.75 INCH       WILKIN             MN   PUBLIC

0328 PM     HAIL             1 S TENNEY              46.03N 96.45W
06/05/2006  E1.75 INCH       WILKIN             MN   PUBLIC

0328 PM     TSTM WND DMG     6 S LAKE PARK           46.80N 96.10W
06/05/2006                   BECKER             MN   PUBLIC

            TREE DOWN ON A HOUSE.

0344 PM     HAIL             ADA                     47.30N 96.51W
06/05/2006  E1.00 INCH       NORMAN             MN   PUBLIC

0621 PM     HAIL             3 SE DOYON              48.02N 98.49W
06/05/2006  E0.88 INCH       NELSON             ND   PUBLIC

0625 PM     HAIL             6 E ROGERS              47.07N 98.07W
06/05/2006  M1.00 INCH       BARNES             ND   PUBLIC

0631 PM     HAIL             5 W COOPERSTOWN         47.44N 98.23W
06/05/2006  E0.75 INCH       GRIGGS             ND   LAW ENFORCEMENT

0645 PM     HAIL             FINLEY                  47.51N 97.84W
06/05/2006  E0.88 INCH       STEELE             ND   PUBLIC

0657 PM     HAIL             5 E PETERSBURG          48.01N 97.89W
06/05/2006  M0.88 INCH       NELSON             ND   AMATEUR RADIO

0700 PM     HAIL             7 NNE ORISKA            47.03N 97.73W
06/05/2006  M1.00 INCH       BARNES             ND   PUBLIC

0710 PM     FUNNEL CLOUD     5 N BROCKET             48.28N 98.36W
06/05/2006                   RAMSEY             ND   LAW ENFORCEMENT

            SPOTTER IN BROCKET ESTIMATED FUNNEL AT CLOUD BASE ABOUT
            5N OF BROCKET.

0711 PM     HAIL             3 N NIAGARA             48.04N 97.87W
06/05/2006  E0.75 INCH       GRAND FORKS        ND   AMATEUR RADIO

0715 PM     HAIL             5 NNE BUFFALO           46.99N 97.51W
06/05/2006  M1.00 INCH       CASS               ND   PUBLIC

0715 PM     HAIL             5 E NIAGARA             48.00N 97.76W
06/05/2006  M0.88 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 8 MINUTES UNTIL 723PM.

0734 PM     FUNNEL CLOUD     2 W CASSELTON           46.90N 97.25W
06/05/2006                   CASS               ND   STORM CHASER

            PERSISTENT WALL CLOUD AND FUNNEL VIEWED FROM NEAR
            CASSELTON.

0735 PM     TORNADO          2 WSW LEONARD           46.64N 97.28W
06/05/2006  F0               CASS               ND   LAW ENFORCEMENT

            A DEPUTY REPORTED A BRIEF TOUCHDOWN WEST SOUTHWEST OF
            LEONARD ALONG THE RANSOM AND CASS COUNTY LINE.

0735 PM     TORNADO          8 ENE SHELDON           46.63N 97.34W
06/05/2006  F0               RANSOM             ND   LAW ENFORCEMENT

            A DEPUTY REPORTED A BRIEF TOUCHDOWN WEST SOUTHWEST OF
            LEONARD ALONG THE CASS AND RANSOM COUNTY LINE.

0750 PM     FUNNEL CLOUD     2 W EMERADO             47.92N 97.41W
06/05/2006                   GRAND FORKS        ND   AMATEUR RADIO

            PERSISTENT WALL CLOUD WITH FUNNEL VIEWED FROM JUST WEST
            OF EMERADO.

0751 PM     HAIL             6 NW ARVILLA            47.98N 97.59W
06/05/2006  M0.75 INCH       GRAND FORKS        ND   NWS EMPLOYEE

0755 PM     TSTM WND GST     6 E CASSELTON           46.90N 97.08W
06/05/2006  M60.00 MPH       CASS               ND   STORM CHASER

0800 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
06/05/2006  M1.00 INCH       GRAND FORKS        ND   OTHER FEDERAL

            GRAND FORKS AIR FORCE BASE WEATHER OBSERVER REPORTS ONE
            INCH HAIL AT THE BASE.

0805 PM     HAIL             HALMA                   48.66N 96.60W
06/05/2006  E0.75 INCH       KITTSON            MN   AMATEUR RADIO

0808 PM     HAIL             KARLSTAD                48.58N 96.52W
06/05/2006  M0.75 INCH       KITTSON            MN   AMATEUR RADIO

            HAIL COVERED HWY 11

0820 PM     HAIL             2 W KARLSTAD            48.58N 96.56W
06/05/2006  M0.75 INCH       KITTSON            MN   AMATEUR RADIO

0821 PM     HAIL             2 W KARLSTAD            48.58N 96.56W
06/05/2006  E1.00 INCH       KITTSON            MN   AMATEUR RADIO

            NICKEL TO QUARTER SIZED HAIL

0826 PM     HAIL             4 SW HANKINSON          46.03N 96.95W
06/05/2006  M1.75 INCH       RICHLAND           ND   TRAINED SPOTTER

0830 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
06/05/2006  M0.75 INCH       POLK               MN   TRAINED SPOTTER

0832 PM     TSTM WND GST     4 NNW GRAND FORKS       47.97N 97.11W
06/05/2006  M59.00 MPH       GRAND FORKS        ND   MESONET

            PEAK GUST MEASURED BY NDDOT RWIS WIND SENSOR ON I-29 AT
            MILE MARKER 145.

0836 PM     TSTM WND DMG     KARLSTAD                48.58N 96.52W
06/05/2006                   KITTSON            MN   TRAINED SPOTTER

            NUMEROUS 4 TO 12 INCH TREE BRANCHES BROKEN OFF.

0840 PM     HAIL             6 NW STRANDQUIST        48.55N 96.54W
06/05/2006  M1.00 INCH       MARSHALL           MN   AMATEUR RADIO

0840 PM     HAIL             8 SSE HANKINSON         45.96N 96.83W
06/05/2006  E1.00 INCH       RICHLAND           ND   PUBLIC

            PENNY TO QUARTER SIZED HAIL FELL FOR ABOUT 10 MINUTES.

0845 PM     TSTM WND GST     GREENBUSH               48.70N 96.18W
06/05/2006  E65.00 MPH       ROSEAU             MN   LAW ENFORCEMENT

            DAMAGING WINDS OCCURRED WITH HEAVY RAIN AND PENNY SIZED
            HAIL.

0850 PM     FUNNEL CLOUD     9 SSW HANKINSON         45.95N 96.97W
06/05/2006                   RICHLAND           ND   TRAINED SPOTTER

            TWO WEAK FUNNELS WERE VIEWED FROM I-29 AT THE SOUTH
            DAKOTA BORDER.

0900 PM     HAIL             11 SE HANKINSON         45.96N 96.73W
06/05/2006  E0.88 INCH       RICHLAND           ND   PUBLIC

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 195 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otter Tail

When
June 6, 12:01 AM CST
Where
Otter Tail County, 8 mi NNE of Bluffton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.567, -95.167

Garden plants were heavily damaged.

Hail, Wadena

When
June 6, 12:01 AM CST
Where
Wadena County, 9 mi N of Wadena
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.583, -95.133

Hail, Wadena

When
June 6, 12:16 AM CST
Where
Wadena County, Sebeka
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.633, -95.100

Thunderstorm Wind, Wadena

When
June 6, 12:28 AM CST
Where
Wadena County, 2 mi E of Verndale
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.400, -94.967

Numerous large tree limbs and branches were blown off in several shelterbelts along U.S. Highway 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513639, 5513640, 5513641, 5513642.